Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 229, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 17, 2018, 11:54 AM CDT for Cherokee County, Crawford County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2018, 11:54 AM CDT (16:54 UTC)
- Expired
- Jul 17, 2018, 1:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cherokee County, KS, Crawford County, KS
The radar
The Springfield radar (KSGF), 133 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 629 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
087
WUUS53 KSGF 171654
SVRSGF
KSC021-037-171800-
/O.NEW.KSGF.SV.W.0229.180717T1654Z-180717T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1154 AM CDT TUE JUL 17 2018
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Cherokee County in southeastern Kansas...
Crawford County in southeastern Kansas...
* Until 100 PM CDT.
* At 1154 AM CDT, severe thunderstorms were located along a line
extending from near Galesburg to near Edna, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Walnut around 1225 PM CDT.
Girard and Treece around 1250 PM CDT.
Baxter Springs, Columbus and Arma around 100 PM CDT.
Other locations impacted by these severe thunderstorms include
Lowell, Sherman, Chicopee, Franklin, Roseland, Neutral, Melrose,
Beulah, Croweburg and Riverton.
This includes Interstate 44 near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3762 9509 3768 9484 3767 9462 3700 9462
3700 9507
TIME...MOT...LOC 1654Z 258DEG 24KT 3754 9535 3701 9533
HAIL...1.00IN
WIND...60MPH
$$
Cramer3 follow-up statements
365
WWUS53 KSGF 171716
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1216 PM CDT TUE JUL 17 2018
KSC021-037-171800-
/O.CON.KSGF.SV.W.0229.000000T0000Z-180717T1800Z/
Cherokee KS-Crawford KS-
1216 PM CDT TUE JUL 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR CHEROKEE AND CRAWFORD COUNTIES...
At 1215 PM CDT, severe thunderstorms were located along a line
extending from near St. Paul to 6 miles northeast of Oswego to
Chetopa, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Mccune around 1220 PM CDT.
West Mineral around 1225 PM CDT.
Columbus, Cherokee, Weir and Scammon around 1235 PM CDT.
Girard and Treece around 1240 PM CDT.
Baxter Springs around 1245 PM CDT.
Pittsburg and Arma around 1250 PM CDT.
Frontenac and Galena around 1255 PM CDT.
Mulberry around 100 PM CDT.
Other locations impacted by these severe thunderstorms include
Lowell, Sherman, Chicopee, Franklin, Roseland, Neutral, Melrose,
Beulah, Croweburg and Riverton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3753 9508 3757 9501 3761 9486 3763 9462
3700 9462 3700 9507
TIME...MOT...LOC 1715Z 269DEG 35KT 3749 9515 3725 9504 3702 9511
HAIL...0.75IN
WIND...60MPH
$$
Cramer831
WWUS53 KSGF 171740
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1240 PM CDT TUE JUL 17 2018
KSC021-037-171800-
/O.CON.KSGF.SV.W.0229.000000T0000Z-180717T1800Z/
Cherokee KS-Crawford KS-
1240 PM CDT TUE JUL 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR CHEROKEE AND SOUTHERN CRAWFORD COUNTIES...
At 1240 PM CDT, severe thunderstorms were located along a line
extending from 7 miles north of Mccune to 6 miles east of Chetopa,
moving east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Girard around 1255 PM CDT.
Pittsburg, Baxter Springs, Cherokee and Treece around 100 PM CDT.
Other locations impacted by these severe thunderstorms include
Lowell, Sherman, Chicopee, Franklin, Roseland, Neutral, Melrose,
Beulah, Opolis and Greenbush.
This includes Interstate 44 near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3748 9508 3751 9503 3753 9493 3756 9462
3700 9462 3700 9507
TIME...MOT...LOC 1740Z 282DEG 17KT 3746 9497 3700 9498
HAIL...0.75IN
WIND...60MPH
$$
Cramer839
WWUS53 KSGF 171753
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1253 PM CDT TUE JUL 17 2018
KSC037-171803-
/O.CAN.KSGF.SV.W.0229.000000T0000Z-180717T1800Z/
Crawford KS-
1253 PM CDT TUE JUL 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CRAWFORD COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened. Therefore, the
warning has been cancelled.
LAT...LON 3722 9505 3725 9495 3725 9482 3724 9462
3700 9462 3700 9507
TIME...MOT...LOC 1753Z 282DEG 27KT 3719 9485 3700 9484
$$
KSC021-171800-
/O.CON.KSGF.SV.W.0229.000000T0000Z-180717T1800Z/
Cherokee KS-
1253 PM CDT TUE JUL 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR CHEROKEE COUNTY...
At 1253 PM CDT, severe thunderstorms were located along a line
extending from Columbus to Treece, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Baxter Springs around 100 PM CDT.
Other locations impacted by these severe thunderstorms include
Lowell, Neutral, Melrose, Skidmore, Hallowell, Sherwin, Riverton,
Faulkner, Stippville and Crestline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3722 9505 3725 9495 3725 9482 3724 9462
3700 9462 3700 9507
TIME...MOT...LOC 1753Z 282DEG 27KT 3719 9485 3700 9484
HAIL...0.75IN
WIND...60MPH
$$
CramerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:30 AM CDT, 5 hours 24 minutes earlier.
Area forecast discussion, Jul 17, 6:30 AM CDT, 5 hours 24 minutes before
Area Forecast Discussion National Weather Service Springfield MO 630 AM CDT Tue Jul 17 2018 .SHORT TERM...(Today and tonight) Issued at 233 AM CDT Tue Jul 17 2018 The main concern will be thunderstorm chances and timing. A weak sfc front moved south of the area late yesterday with sfc high pressure centered over the western Great Lakes. The low level front will become oriented as a nw-se oriented boundary from the Dakotas to eastern KS/OK and into AR. Upper level ridging has been suppressed to the south and west opening the door for some disturbances to move from the central and northern Plains into eastern KS and MO along the boundary/baroclinic zone. A storm complex now over NE will move southeast and weaken, but a residual MCV/upper level disturbance moving into se KS may allow some storms to regenerate this afternoon into this evening, especially over the western cwfa closer to the low level boundary. A stronger cell or two is possible with 1000-1500 j/kg mlcape over the far western cwfa, but sfc dewpoints will be a bit drier than previous days. Guidance varies, but another stronger shortwave is expected to move into SD/NE by 12z/7am Wed with some additional chances for some elevated convection over the far western cwfa toward daybreak as the low level flow begins to veer, however, better chances late tonight would appear to remain off to the northwest. High temperatures will be a little cooler today, but not much, and overall fairly seasonable for mid July. .LONG TERM...(Wednesday through Monday) Issued at 233 AM CDT Tue Jul 17 2018 Wednesday: Additional chances for thunderstorms are expected Wednesday into Thursday morning as a couple of more upper level impulses move through. The first on Wednesday will be a continuation of the activity over the eastern Plains from tonight (Tue night). Instability with ongoing clouds/tstms is questionable during this time, but vertical 0-6km shear around 30 knots would support some storm organization Wednesday if pockets of moderately stronger instability can develop. Wednesday night-Thursday: The next stronger shortwave will support storms as far south as our cwfa late Wed night and Thu morning. Vertical shear looks even stronger, but progged soundings off the GFS only show modest instability/mucape values. The shortwave will move off to the east during the day Thursday so rain chances will primarily be in the morning. Thursday's highs seem to be a boom or bust situation depending on how long clouds linger. Blended guidance has highs ranging from the mid 80s east to the mid 90s west. Friday-Monday: A closed and slow moving upper low is expected to develop over the upper Midwest by Thursday and and drift slowly east into the Great Lakes Friday/Saturday then into the OH Vly Sunday/Monday. This will keep us in an upper level northwest flow pattern. A sfc front and shortwave pinwheeling around the main upper low will support some low chances for afternoon/evening convection Friday, but better chances will be east of the area. Drier air will then move in for the weekend. There may be some low chances for convection late Sunday night and Monday as the southern extent of another system moves into the Midwest. By Monday, guidance confidence is quite low and rain chances in the forecast reflect only very low chances at this time. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 630 AM CDT Tue Jul 17 2018 Patchy ground fog was found across the region early this morning, with pockets of reduced visibilities. This fog will burn off rather quickly this morning with mainly cumulus developing this afternoon. As was the case the past several days, enough instability will be present to produce scattered showers and thunderstorms this afternoon and evening. KJLN will likely have slightly better chances of being impacted with storms. The highest probabilities will be between 20Z-03Z. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...DSA LONG TERM...DSA AVIATION...Raberding
Hazardous weather outlook, Jul 17, 9:10 AM CDT, 2 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 910 AM CDT Tue Jul 17 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181415- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 910 AM CDT Tue Jul 17 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited thunderstorm wind damage risk. Limited lightning risk. Limited to locally elevated excessive heat risk. Limited fog risk. DISCUSSION... Scattered thunderstorms will be possible from late this morning into tonight across southeastern Kansas and western Missouri, generally west of Highway 65. Cloud to ground lightning strikes and locally heavy rainfall will occur with the storms. A few of the stronger storms will be capable of producing damaging wind gusts. Afternoon heat index values will reach the upper 90s to around 100 degrees in many areas with the hottest readings occurring across the western and southern parts of the outlook area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional chances for occasional thunderstorms will occur Wednesday into early Thursday. Some stronger storms will be possible Wednesday afternoon and evening if enough instability develops. Isolated thunderstorms will be possible again Friday with the passage of a weak front. Heat index values of 100 to 105 will be possible Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 12:59 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.